A young woman with Rogers syndrome (thiamine-responsive megaloblastic anaemia, diabetes mellitus and sensorineural deafness) presented with headache, recurrent supraventricular tachycardia and features of an upper gastrointestinal bleed, 1 month after radiofrequency cardiac ablation for supraventricular tachycardia. She deteriorated rapidly after endoscopy and subsequently died. Brain imaging during the acute deterioration showed diffuse intracranial air embolism and hypoxic–ischaemic injury. Postmortem examination showed an atrio-oesophageal fistula, a rare complication of cardiac ablation. Clinicians should suspect this condition in patients with acute neurological deterioration after cardiac ablation who have diffuse air embolism on imaging.
Data availability statement
No data are available.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors All authors were involved in the conceptualisation, design and revision of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed by Martin Punter, Otago, New Zealand.